Also known as: total parenteral nutrition-associated cholestasis, TPNAC.
What is TPN-associated cholestasis?
Children with certain medical problems will need a therapy called total parenteral nutrition. This is a method of delivering nutrients to the child’s body directly through the veins when they cannot tolerate eating. When a child has to be on total parenteral nutrition for a long time, they run the risk of developing TPN-associated cholestasis. Cholestasis is a medical condition when bile, a digestive juice, doesn’t flow correctly from the liver.
What causes TPN-associated cholestasis?
It’s not entirely clear why TPN-associated cholestasis happens in some children and not others. It’s most common in premature babies and newborns, so it may have something to do with their bodies not being fully developed when subjected to an unorthodox method of feeding.
What are the symptoms of TPN-associated cholestasis?
Liver failure and cirrhosis can progress rapidly in infants with TPN-associated cholestasis. Symptoms can include jaundice (yellowing of the skin and eyes), trouble feeding, failure to thrive, irritability, fatigue, itching and other alarming symptoms.
What are TPN-associated cholestasis care options?
In most cases, the symptoms will resolve when the total parenteral nutrition is ended. Altering the type and amount of fat (lipid) that is administered and/or controlling the amount of glucose that is given in the TPN are common strategies used to help improve TPNAC. Other supportive measures for symptoms, and medications to slow the progression of liver failure may also be required.
Reviewed by: John M Peters, DO
This page was last updated on: 5/29/2018 8:02:21 PM
From the Newsdesk
The Section of Pediatric Gastroenterology at Nicklaus Children's is growing to better meet the needs of our community, we have opened a new office on the hospital's main campus!